Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, please see our domestic violence webguide and/or relationships webguide, which can point you to expert advice and support.

I've just taken

(26 Posts)
MisterT373 Sun 11-Sep-16 01:59:17

My first citalopram anti depressant in over 4 years.

Girlfriend broke up with me a few weeks ago and I've been a mess ever since. Sent her a four page letter pointing out all the good things that exist between us, apologising for things I did and asking if she'd be willing to try again. She said no. So spent this evening with my son down on the coast, we had a blow out meat at Zizzis and I've come home and taken my first tablet.

From previous experience tomorrow I'm going to feel dire but I can't go on feeling so shredded emotionally

AverageGayLadAtChristmas Sun 11-Sep-16 02:01:12

flowers for you OP, I'm sorry you're going through this.

Patapouf Sun 11-Sep-16 02:41:19

flowers I hope the meds do their job and you start to feel better soon.

CurlyWurlyCatcher Sun 11-Sep-16 02:44:33

Well done for taking that first step. In my experience, you're most probably right about feeling dire tomorrow but it will be well worth it in the long run, so be proud. I'm sorry you're going through such a hard time flowers

Shayelle Sun 11-Sep-16 08:18:18

flowers good luck op

Yoksha Sun 11-Sep-16 09:14:09

You've taken the first step. Just see the second pill as a follow through in the one-foot-in-front-of-the-other process. Please detach yourself emotionally from your ex. I know it's easier said than done, but try & modify your thought processes. As others have suggested in many posts on similar matters. Break your time line into smaller manageable chunks of time. I find that I prevent myself from being too overwhelmed.

flowers for you OP.

Charlie97 Sun 11-Sep-16 09:21:12

Brave and good step flowers

MisterT373 Sun 11-Sep-16 11:12:53

Thanks for all your kind words and support. Just to emphasize how crap my life is, as I lay there and started to feel all the side effects of the tablet I get an email from the ex asking if I was ok as she was concerned about me.

I don't seem to get a break.

Yoksha Mon 19-Sep-16 09:14:34

How are you today OP. Hope you're feeling better.

ravenmum Mon 19-Sep-16 09:18:40

Don't forget that it doesn't just make you feel tired etc. it also makes you feel more depressed in the first couple of weeks, so you can't trust anything your head is telling you right now. Have you told anyone that you are going on cit. and asked them to keep an eye on you?

Dakota1 Mon 19-Sep-16 09:36:54

Can you spend more time with your son now?

SandyY2K Mon 19-Sep-16 09:52:43

I suggest you block her number/email address and go no contact to help you heal and move forward.

Your son is a reason to keep positive and realise that your life isn't crap.

Break ups are hard but time helps you get over it.

MisterT373 Mon 19-Sep-16 10:24:40

Thanks for all your kind words and support.

Having a total meltdown at the moment - absolutely spiraling down. Waking up with shaking hands and I'm just sweating buckets. Have no focus on anything.

ravenmum People know I am on them but I wouldn't say anyone is keeping an eye on me. Most people don't get the whole anti depressant thing.

Dakota1 He is off back to uni this week. I saw him yesterday for a bit.

sandyY2k I'm trying so hard to go NC but that's part of the struggle. Today marks 8 weeks since she first told me she wasn't happy and wasn't sure of the future - 8 weeks its been like this. I cant stand the thought of another 8 days let alone 8 weeks. I am so tired.

Yoksha Mon 19-Sep-16 10:46:17

OP, please please stop overwhelming yourself with huge time periods. Break your immediate time slots down to maybe 15 mins. Soak your feet, & trim your toenails. I find that helps me. Clean the cooker! You get my boring drift. You need to anchor yourself.

SooBee61 Mon 19-Sep-16 10:57:13

If these drugs make you feel so terrible, why do you continue to take them? SSRI's sound like bad news. You could try an old fashioned tricyclic which also has a sedative effect, ask our GP about it.

MisterT373 Mon 19-Sep-16 11:09:33

yoksha I am at work desperately trying to hold it together - sad to say I am not terribly busy so it doesn't fill my day. I am just clock watching. I get what you're saying re the time periods but that's just how I am and have always been

SooBee61 I am only 9 days in and am hoping they will kick in and start doing what they are supposed to. I have a GP review on 3rd October so will discuss then if they aren't helping.

ravenmum Mon 19-Sep-16 11:13:10

On my instructions for use it said that you should inform your family etc. that you might feel worse for the first couple of weeks, so that they can check up on you, especially if you have any suicidal feelings. I didn't have anyone to look out for me at all, so the instructions just made me feel even worse, but if you do have someone you should explain it to them (if they are able to offer support).

Are the effects you are experiencing now more psychological, or more physical? Don't forget that they are worse right at the start and should get a bit better soon. Keep in touch with the doctor and get a second opinion if necessary, but don't swap or stop medication without asking anyone. Going cold turkey can make it a lot worse too.

Also get your blood tested etc. to see if there could be any other reasons for physical symptoms - turns out I had an iron deficit but I was just blaming the tiredness on the citalopram.

And see if you can take the citalopram so that the tiredness comes when you are going to bed.

MisterT373 Mon 19-Sep-16 11:25:29

ravenmum I do take them before I go to sleep. I was on escitalopram 4 years ago but when I started my course I was in The Priory so there was less impact on everyday life. At the moment I am carrying on as best I can - going to work etc. Trouble is I am waking up at 4-5am and then the brain cuts in and I am thinking about the whole break up. I wont go cold turkey or stop taking them. I have done 9 days and am hoping for things to improve at some point so wont stop.

In the scheme of things breaking up with someone isn't a big deal - but I am completely broken by what happened.

ravenmum Mon 19-Sep-16 13:06:52

Maybe even try taking them when you come back from work, if you can stay awake til bedtime?
Yes, the waking up at 4 am is bad. If you find you're just lying there sweating for hours, maybe try getting up and getting a drink, have a shower even, then "go to bed" again from the begninning. Change the sheets so the bed feels nice and fresh, clear up the bedroom so it feels pleasant and relaxing. I also find that putting on a podcast to listen to helps. In theory all of these things "keep you awake" but actually they can calm you down and stop the compulsive thoughts. And if you're going to be awake anyway, might as well at least not be in a horrible dark room rolling about with nothing else to do but think!
You don't have to have a "good reason" to feel depressed. It's not something you choose to do so it's not something you have to justify!

MisterT373 Mon 19-Sep-16 15:45:06

ravenmum I don't know whether me waking up is due to the citalopram or just due to my current body clock. I'd hate to take it earlier and then be awake 6 hours after I take it at 2am! I am finding when I wake up I have the shakes and so tend to just lay there. I'd love a good nights sleep.....

Bibbidee Mon 19-Sep-16 18:39:32

I completely understand how you feel. I recently started taking Fluoxetine and Diazepam as I've just split from my partner after 20 years. It was a complete shock. I keep waking up around 4-4.30am and once I open my eyes I'm so AWAKE with anxiety!!!confused

wombattoo Mon 19-Sep-16 18:51:17

Mister I hope you start to see an improvement soon. It sounds terrible for you thanks

CrazyCatLady13 Tue 20-Sep-16 14:39:33

When I had a depression relapse my gp gave me a few days worth of temazapam to help with the night time anxiety, would it be worth speaking to them about this? It really helped me until the increased dosage of anti depressants kicked in. The nights are the worst time for me as well.

MisterT373 Wed 21-Sep-16 16:22:54

Now I can sleep until 6am but cant get to sleep because of the damn heart and mind racing when I turn the light off. For a moment the other evening I felt things were a little calmer and I was getting hopeful. Now this afternoon a massive wave of anxiety has pretty much flattened me and I am all over the place at work. Desperately trying to focus and do stuff and trying not to run away and curl up and die.

uglyflowers Wed 21-Sep-16 18:57:13

I've been there op. It eventually gets better. I read a lot of books because it helped me to distract myself Fromm my thoughts. I also walked everywhere so I would wear myself out more and hopefully sleep better. Also I listened to the radio, the world service, at night to distract myself from my negative thoughts. Good luck. It will get better x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now